Translator Disclaimer
February, 1978 A Proof of Kakutani's Conjecture on Random Subdivision of Longest Intervals
W. R. Van Zwet
Ann. Probab. 6(1): 133-137 (February, 1978). DOI: 10.1214/aop/1176995617

Abstract

Choose a point at random, i.e., according to the uniform distribution, in the interval (0, 1). Next, choose a second point at random in the largest of the two subintervals into which (0, 1) is divided by the first point. Continue in this way, at the $n$th step choosing a point at random in the largest of the $n$ subintervals into which the first $(n - 1)$ points subdivide (0, 1). Let $F_n$ be the empirical distribution function of the first $n$ points chosen. Kakutani conjectured that with probability 1, $F_n$ converges uniformly to the uniform distribution function on (0, 1) as $n$ tends to infinity. It is shown in this note that this conjecture is correct.

Citation

Download Citation

W. R. Van Zwet. "A Proof of Kakutani's Conjecture on Random Subdivision of Longest Intervals." Ann. Probab. 6 (1) 133 - 137, February, 1978. https://doi.org/10.1214/aop/1176995617

Information

Published: February, 1978
First available in Project Euclid: 19 April 2007

zbMATH: 0374.60036
MathSciNet: MR478307
Digital Object Identifier: 10.1214/aop/1176995617

Subjects:
Primary: 60F15
Secondary: 60K99

Rights: Copyright © 1978 Institute of Mathematical Statistics

JOURNAL ARTICLE
5 PAGES


SHARE
Vol.6 • No. 1 • February, 1978
Back to Top